Mitigating FGFR Inhibitor TRAEs in Metastatic Urothelial Cancer

An overview of adverse events commonly associated with FGFR-targeted therapies such as erdafitinib.

Arlene O. Siefker-Radtke, MD: Scott, are there any other toxicities you talk about management with patients in advance? Do you have any thoughts or insights about how to manage them more effectively?

Scott T. Tagawa, MD, MS, FACP: The second part of the general statement is awareness and catching toxicity early. When I speak with my community colleagues, they’re most scared about CSR [central serous retinopathy] because it’s new and a little different. Although we do have many more drugs that are in the clinic or coming to the clinic that may have some eye toxicity, so pairing with an ophthalmologist or even an optometrist that can do OCT [optical coherence tomography] testing in this instance is worth it.

That being said, other toxicities are more common. Whether we want to call this a toxicity or a pharmacodynamic marker, we need to be mindful of phosphorus. In that, most people forget about what was thought to be the optimal dosing that went into our phase 2 trial starting at 8 mg. If the phosphorus didn’t go up and they didn’t have other toxicities, then going to 9 mg. There’s a little trickiness in changing the dose up or down. Sometimes it’s a new prescription, but we learn how to deal with that. Sometimes it’s delayed, and I’ll do my best to approximate 1 of the doses that they’re based on. I’ll say, “What pills do you have at home? What size?” We can consider that an AE [adverse event], although that’s an on-target AE. I won’t mention the substrate analysis.

To go into additional toxicities, skin and nail is a real toxicity, hand-foot, as well as nail toxicity. There’s a clear subset that I’ve seen where nail toxicity has been the major toxicity that’s there. Generically, dose adjustments are part of this. But what may be new to some people with nail toxicity is the addition of antibiotics. Not that I have randomized data that say the introduction of an antibiotic is going to help. It’s been built into all the clinical development. For those who are not aware, when someone has painful nail toxicity, we can see what happens with an antibiotic.

Oral toxicity can be an issue in a subset either spatially or even with lack of something visual, just changes in taste or mouth pain. Generally speaking, the overall strategy is not so different in terms of early identification. And if it is becoming even just severe grade 1, we use CTCAE [Common Terminology Criteria for Adverse Events], and we say it’s not grade 3, it’s OK. But serious grade 2 is not fun for patients. Catching things at grade 1 before they become grade 2 to make sure we introduce supportive care as well as close monitoring. If I need to, bring in someone. Or nowadays, luckily, with many of our patients we can do video visits, see them as often as weekly, and my NP [nurse practitioner] or I will do that. That’s my main strategy for preventing this, from any of these, from becoming severe.

Arlene O. Siefker-Radtke, MD: That’s a great point, Scott. Monitoring for toxicity and doing things early to try to help prevent or modify the toxicity. When I think of FGF-targeted agents, I think of them as inhibiting wound healing and causing a lot of dryness. Anything that causes trauma, patients are going to experience more toxicity. If they’re doing a lot of work with their hands, a lot of yard work, or I had a patient who worked on an oil rig in the Gulf—a lot of saltwater conditions on hands and a lot of hand-work, climbing—it was tough on his hand-foot syndrome. He had a lot of peeling, and we did a regimen where he would soak his hands in Epsom salts to try to clean off the debris. Or a little Dawn soap if there was some grease debris, and then coat it in ammonia creams. The creams in a tub that have less alcohol compared with squirt creams that come out of tubes or bottles.

Then wear that protective equipment. Rubber gloves if you’re doing water work or leather gloves if you’re doing gardening can be very helpful as well. Other toxicities are the mouth dryness. I tell patients to eat or have a sugar-free lozenge in their mouth to help stimulate saliva. I use a lot of salt-and-soda mouth rinses to keep the mouth clean and the bacteria levels down, and they also help moisten. Avoid astringents—now is not the time to start using Listerine. That will cause damage to their oral mucosa, and they’ll have much more toxicity in their mouth. Keep it gentle: focus on gentle toothpaste and soft brushes, rather than anything that can cause harm to tissues.

For hyperphosphatemia, I wanted to point out something that might be unique to continuous inhibition of FGFR3 compared with the intermittent dosing with other inhibitors. What we saw with erdafitinib is that when patients started treatment, the phosphorus went up. I encourage patients to use that low phosphorus diet, which unfortunately is the no-fun, don’t-go-to-the-ballpark type of diet. No processed foods, no hot dogs, avoid meats and cheeses. Avoid sodas, especially the dark sodas, which have a lot of phosphates added as preservatives. Some of the light-colored sodas are better choices for them. If they avoid the high phosphorus foods, then they have less of that high phosphorus toxicity.

But over time through continuous dosing, what happens is there’s homeostatic mechanisms that kick in and increase urinary excretion of phosphorus. About the time that the patient is getting tired of the low phosphorus diet, they’re starting to excrete more via the kidneys and they’re able to get away with eating some of the higher phosphorus foods. Patients who aren’t willing to follow that low phosphorus or cut down on the amount of phosphorus are the ones who may need phosphorus binders like sevelamer. You need to avoid the calcium-containing binders because those can increase the calcium phosphate across product, resulting in calcifications that could cause damage to the glomeruli or even soft-tissue deposition and problems in the skin.

But good phosphorus management can be helpful. And over time, the phosphorus levels will naturally drop through continuous inhibition. The intermittent dosing schedules with other FGF inhibitors seem to have more problems with those chronically high phosphorus levels. There might be differences in that dosing and in that scheduling of how we give our FGF-targeted agent.

Transcript edited for clarity.

Related Videos
View All
Related Content